Fentanyl: The Danger is Rising
Published 8:27 am Wednesday, April 27, 2016
Editorial by Kim Bartel
In the 1980s a potato chip company used the catchy slogan “Bet you can’t eat just one.” The idea was that after you enjoy your first chip, you’ll want to eat more and more to satisfy your hunger. As most of us have come to realize, even a handful of chips just aren’t enough to satisfy us when we are hungry. Even when we get to the bottom of the bag we turn the bag upside down because we want to get every last crumb. This is fairly similar to how drugs affect many people. Just one try is all it can take to hook someone on drugs such as heroin. After addiction begins, the user feels that they have to have it regardless of the consequences. With drugs, such as methamphetamine and heroin, the journey toward sobriety often includes a long and difficult withdraw process.
Beginning in 2005, city health organizations and government agencies have been warning communities about the abuse of the opioid drug known as fentanyl. It was first manufactured in the 1960s under the trade name Sublimaze to treat chronic pain. Through the years, strict guidelines and monitoring have kept the abuse of fentanyl relatively low. However, on July 15, 2005, the Food and Drug Administration (FDA) issued safety warnings concerning fentanyl due to a rise in the number of overdose deaths involving fentanyl. On March 18, 2015, the US Drug Enforcement Agency (DEA) issued a nationwide alert warning that overdoses related to fentanyl are occurring at an alarming rate and represent a significant threat to public health and safety.
Currently fentanyl comes in the form of oral lozenges – (Actiq®), effervescent buccal tablets – (FentoraTM), and transdermal patches – (Duragesic®). These medications are primarily used for the management of pain in cancer patients who periodically receive opioid medication.
Fentanyl is a Schedule II narcotic and the most potent opioid available for use on the market. It can be fatal even in very low doses – as little as 0.25 mg. Because of its’ inherit danger, the DEA has also issued warnings to law enforcement agencies. Coming into direct contact with fentanyl can be hazardous due to the fact that it can be absorbed through the skin or inhaled. A 100 times more potent than morphine, it’s a potential lethal risk when handled used incorrectly.
The misuse of prescription fentanyl is growing in popularity for its euphoric effect as a substitute for heroin users. However, due to its high potency, overdoses are becoming more and more frequent. According to the Drug Abuse Warning Network (DAWN), emergency room visits associated with the nonmedical use of fentanyl has increased from around 15,000 in 2007 to over 20,000 in 2011. The fentanyl transdermal patch has become an attractive alternative to addicts because it can remain active even after 3 days of use.
Acetyl fentanyl, also known as synthetic heroin, is an illicit street drug that was created around the same time as fentanyl in the 1960s, but was never approved for medical use. As heroin use has increased over the last few years so has the use of acetyl fentanyl due to its heroin-like effect. Street names for acetyl fentanyl include: Bud Light, Income Tax, China White, Goodfellas, Jackpot, and TNT. What makes acetyl fentanyl so much more dangerous when compared to fentanyl is its method of production. It’s produced in clandestine laboratories where there is no standard for its manufacturing or the balance of ingredients. When purchased on the street, the buyer has no way of knowing the strength of the substance or of any cross contamination of the product. Combining acetyl fentanyl with other substances such as amphetamines, cocaine or other opioids increases the chance of an overdose.
The DEA reports that acetyl fentanyl is most often manufactured in Mexico. From 2005 to 2007 there were more than one thousand deaths attributed to acetyl fentanyl across the United States. The source was traced to one single laboratory in Mexico. When the laboratory was found and destroyed, the flow of acetyl fentanyl dropped to nearly zero.
It’s best not to even try it one time, because one try is all it takes. Don’t risk your life away for a high that will most assuredly take down a path of addiction and most likely death. For someone who may already be experiencing opioid addiction, there is hope for recovery and help available to you. Please contact the Alcohol & Drug Abuse Council of Deep East Texas at (936) 634-5753 if you would like any additional information.
Kim Bartel is Community Liaison for Region 5 Prevention Resource Center of the Alcohol & Drug Abuse Council of Deep East Texas